Forum

Dexamethasone side effects?

I am currently 4 days into a course of Dexamethasone. It is my 2nd time talking this. The last time I had hurrendous night sweats were I had to change my clothes about 3 times a night, sleep with a towel wrapped round my neck and down my boobs (sorry for tmi) and ended up freezing as I was soaked.

Anyway it was not till after finishing them I found out I had been having a really bad kidney infection and of course this is a big no no while taking steroids.

So last week after starting another relapse I spoke to my MS nurse who talked me into trying them again as she thought the sweats were down to the infection not the medication.

Last night it all started again. Soaked through but not quite as bad as last time. Not looking forward to tonight though as I know its going to get worse.

Has anyone else had this?

Also I know these meds don't help the symptoms, they just speed up the healing time but apart from my weakness all my other symptoms are so much worse. My feet always burn but now so much more. I can not keep awake for most of the day and my buzzing has just gone crazy. Even my mum commented today on how the steroids always make me worse.

I just can't get my head around whats good for this diease or not.

My neuro has said there are lots of meds for my symptoms but as I am to be starting DMTs soon he doesn't want me to start anything as if I get side effects he wants to know what is causing them (if you know what I mean).

Thanks in advance, Lindsay x

Hi Lindsay

I've had Dex many times for relapses and the side effects are quite nasty. I haven't had the night sweats though. I find I want to eat non stop, I can't sleep, I get hyperactive which is hard when you're supposed to be resting, get an attractive sunburn effect on my face and neck for a couple of days, awful heartburn if I'm not careful what I eat.....

I don't try to sleep, I stay up till I start to doze off at about 2am, then sleep till about 6, then I get a solid lump of sleep instead of fighting it all night and feeling worse. This is mainly why I take time off work for a relapse, because of the steroid side effects.

That said, they do work for me, and I can tell the difference in the few weeks after I've finished them.  Look forward to that first blissful night's sleep when the side efffects have worn off! And food that tastes how it should.

Good luck with the DMDs, hopefully you won't need steroids so often, if at all. I haven't needed them for a cojple of years now. Result!

Dexys' Midnight Runners:When I take a course I say to my wife " Sorry I'll see you in 2weeks"!

Thanks for your replies.
So apart from the sweating is it a bad sign that I can’t stay awake the past few days. As I said I am always fatigued but recently it’s as if I’m on very strong sleeping tablets and can’t stay awake at all. Just woke up about 5 mins ago and eyes closing again.
I am trying my hardest this time to watch what I eat as did put on lots of weight last time.

Lindsay x